On the controllability of a Boussinesq system for two-way propagation of dispersive waves

Abstract

In this paper, we are concerned with a Boussinesq system of Benjamin–Bona–Mahony type equation, posed on a bounded interval, modeling the two-way propagation of surface waves in a uniform horizontal channel filled with an irrotational, incompressible and inviscid liquid under the influence of gravitation. The main focus is on the boundary controllability property, which corresponds to the question of whether the solutions can be driven to a given state at a given final time by means of controls acting at one endpoint of the interval. We first show that the system is not spectrally controllable. This means that no finite linear combination of eigenfunctions associated with the state equations, other than zero, can be steered to zero. Although the system is not spectrally controllable, it can be shown that it is approximately controllable, i.e., any state can be steered arbitrarily close to another state.

This is a preview of subscription content, access via your institution.

References

  1. 1.

    T. Benjamin, J. Bona, J. and J. Mahony, Model equations for long waves in nonlinear, dispersive media, Philos. Trans. Royal Soc. London Series A 272 (1972), 47–78.

  2. 2.

    J. L. Bona, M. Chen and J.-C. Saut, Boussinesq equations and other systems for small-amplitude long waves in nonlinear dispersive media. I: Derivation and linear theory, J. Nonlinear Sci., 12  (2002), 283–318.

    MathSciNet  Article  Google Scholar 

  3. 3.

    J. L. Bona, M. Chen and J.-C. Saut, Boussinesq equations and other systems for small-amplitude long waves in nonlinear dispersive media. II: Nonlinear theory, Nonlinearity, 17 (2004), 925–952.

    MathSciNet  Article  Google Scholar 

  4. 4.

    J. L. Bona, W. G. Pritchard and L. R. Scott,  em A comparison of solutions of two model equations for long waves, in: N. Lebovitz (Ed.), Lect. in Appl. Math., vol. 20, American Mathematical Society, Providence, 1983, 235–267.

  5. 5.

    R. C. Capistrano Filho,  Control of dispersive equations for surface waves, PhD Thesis, Universidade Federal do Rio de Janeiro and Université de Lorraine, 2014.

  6. 6.

    R. C. Capistrano Filho, A. F. Pazoto and L. Rosier  Control of Boussinesq system of KdV-KdV type on a bounded interval, ESAIM Control Optim. Calc. Var., https://doi.org/10.1051/cocv/2018036.

    MathSciNet  MATH  Google Scholar 

  7. 7.

    T. Cazenave and A. Haraux, An introduction to semilinear evolution equations, Oxford Lecture Series in Mathematics and its Applications, 13, The Clarendon Press, Oxford University Press, New York, 1998.

    MATH  Google Scholar 

  8. 8.

    M. Chen and O. Goubet,  Long-time asymptotic behavior of two-dimensional dissipative Boussinesq systems, Discrete Contin. Dyn. Syst. Ser. S 2  (2009), 37–53.

    MathSciNet  MATH  Google Scholar 

  9. 9.

    J.-M. Coron, Control and nonlinearity, Mathematical Surveys and Monographs, 136, AMS, Providence, RI, 2007.

    Google Scholar 

  10. 10.

    R. J. Duffin and J. J. Eachus,  Some notes on an expansion theorem of Paley and Wiener, Bull. Amer. Math. Soc. 48 (1942), 850–855.

    MathSciNet  Article  Google Scholar 

  11. 11.

    N. G. Lloyd,  On analytic differential equations, Proc. London Math. Soc. 3 (1975), 430–444.

    MathSciNet  Article  Google Scholar 

  12. 12.

    N. G. Lloyd,  Remarks on generalising Rouché’s theorem, J. London Math. Soc. 2 (1979), 259–272.

    Article  Google Scholar 

  13. 13.

    E. Hille and R. S. Phillips,  Functional analysis and semi-groups, AMS Colloquium Publications, vol. 31, Providence, R. I., 1957.

    Google Scholar 

  14. 14.

    S. Micu,  On the controllability of the linearized Benjamin-Bona-Mahony equation, SIAM J. Cont. Optim 39  (2001), 1677–1696.

    MathSciNet  Article  Google Scholar 

  15. 15.

    S. Micu, J. H. Ortega, L. Rosier and B.-Y. Zhang,  Control and stabilization of a family of Boussinesq systems, Discrete Contin. Dyn. Syst. 24  (2009), 273–313.

    MathSciNet  Article  Google Scholar 

  16. 16.

    S. Micu and A. F. Pazoto, Stabilization of a Boussinesq system with localized damping, J. Anal. Math., https://doi.org/10.1007/s11854-018-0074-3.

    MathSciNet  Article  Google Scholar 

  17. 17.

    S. Micu and A. F. Pazoto, Stabilization of a Boussinesq system with generalized damping, Systems Control Lett. 105  (2017), 62–69.

    MathSciNet  Article  Google Scholar 

  18. 18.

    A. F. Pazoto and L. Rosier,  Stabilization of a Boussinesq system of KdV-KdV type, Systems Control Lett. 57  (2008), 595–601.

    MathSciNet  Article  Google Scholar 

  19. 19.

    A. Pazy,  Semigroups of Linear Operators and Applications to Partial Differential Equations, Applied Mathematical Sciences, Vol. 44, Springer-Verlag: New York-Berlin-Heidelberg-Tokyo, 1983.

    MATH  Google Scholar 

  20. 20.

    D. H. Peregrine,  Calculations of the development of an undular bore, J. Fluid Mech. 25 (1966) 321–330 .

    Article  Google Scholar 

  21. 21.

    L. Rosier and B.-Y. Zhang,  Unique continuation property and control for the Benjamin-Bona-Mahony equation on a periodic domain, J. Differential Equations 254 (2013), 141–178.

    MathSciNet  Article  Google Scholar 

  22. 22.

    L. Rosier,  Exact boundary controllability for the Korteweg-de Vries equation on a bounded domain, ESAIM Control Optim. Calc. Var. 2 (1997), 33–55.

    MathSciNet  Article  Google Scholar 

  23. 23.

    R. M. Young, An Introduction to Nonharmonic Fourier Series, Academic Press, New-York, 1980.

    MATH  Google Scholar 

Download references

Acknowledgements

The authors thank the anonymous referees for their very valuable comments and suggestions. The first author was supported by Capes and Faperj (Brazil) and Universidad Privada del Norte (Peru). The second author was partially supported by CNPq (Brazil).

Author information

Affiliations

Authors

Corresponding author

Correspondence to Ademir F. Pazoto.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Appendices

Appendix

The results presented in this section were obtained in [16]. For the sake of completeness, they were included in the paper.

Appendix A: Study of some initial value problems

This section is devoted to present some explicit formulas and properties of a family of initial values problems depending on several parameters. These results will allow us to obtain the asymptotic behavior of the eigenvalues and eigenfunctions of the differential operator associated with (4) in the previous sections. Firstly, we study the properties of the following simple initial value problem, where \(\sigma _1\in {\mathbb {C}}^*\) is a complex nonzero parameter:

$$\begin{aligned} \left\{ \begin{array}{ll} -b\varphi _{xx}+\sigma _1 v_{x}=f, \quad x\in (0,2\pi )\\ -dv_{xx}+\sigma _1 \varphi _{x}=g, \quad x\in (0,2\pi ) \\ \varphi (0)=\varphi ^0,\, \, \varphi _x(0)=\varphi ^1\\ v(0)=v^0,\,\, v_x(0)=v^1. \end{array} \right. \end{aligned}$$
(40)

In (40) and in the remaining part of the article, b and d denote two positive real numbers. We have the following result.

Lemma A.1

Given \(\left( \begin{array}{cc} \varphi ^0 \\ \varphi ^1 \\ v^0\\ v^1 \end{array}\right) \in {\mathbb {C}}^4\) and \(\left( \begin{array}{cc} f\\ g\end{array}\right) \in (L^2(0,2\pi ))^2\), there exists a unique solution \(\left( \begin{array}{c} \varphi \\ v \end{array}\right) \) of problem (40) given by the following formula

$$\begin{aligned} \begin{array}{c} \left( \begin{array}{cc} \varphi (x)\\ \\ v(x)\end{array}\right) = \left( \begin{array}{cc} \varphi ^0+ \displaystyle \frac{\sqrt{bd}}{\sigma }\sinh \left( \frac{\sigma x}{\sqrt{bd}}\right) \varphi ^1+ \frac{d}{\sigma }\left( \cosh \left( \frac{\sigma x}{\sqrt{bd}}\right) -1\right) v^1\\ \\ v^0+ \displaystyle \frac{b}{\sigma }\left( \cosh \left( \frac{\sigma x}{\sqrt{bd}}\right) -1\right) \varphi ^1 +\frac{\sqrt{bd}}{\sigma }\sinh \left( \frac{\sigma x}{\sqrt{bd}}\right) v^1 \end{array}\right) \\ \\ \\ -\left( \begin{array}{cc} \displaystyle \frac{1}{\sigma } \int _0^x \left[ \sqrt{\frac{d}{b}}\sinh \left( \frac{\sigma (x-s)}{\sqrt{bd}}\right) f(s)+\left( \cosh \left( \frac{\sigma (x-s)}{\sqrt{bd}}\right) -1\right) g(s)\right] \,\mathrm{d}s\\ \\ \displaystyle \frac{1}{\sigma }\int _0^x \left[ \left( \cosh \left( \frac{\sigma (x-s)}{\sqrt{bd}}\right) -1\right) f(s)+ \sqrt{\frac{b}{d}}\sinh \left( \frac{\sigma (x-s)}{\sqrt{bd}}\right) g(s)\right] \,\mathrm{d}s\end{array}\right) . \end{array} \end{aligned}$$
(41)

In the remaining part of the paper, C denotes a positive constant that may change from one line to another, but it is independent of the parameter \(\sigma \) and the initial data.

We define the set

$$\begin{aligned} Z=\left\{ z\in {\mathbb {C}}\,:\, |z|\ge \frac{1}{2},\,\, |\mathfrak {R}(z)|\le 1\right\} . \end{aligned}$$
(42)

Next, we consider system (40) with \(f\equiv g\equiv 0\)

$$\begin{aligned} \left\{ \begin{array}{ll} -b\varphi _{xx}+\sigma v_{x}=0, \quad x\in (0,2\pi )\\ -dv_{xx}+\sigma \varphi _{x}=0, \quad x\in (0,2\pi ) \\ \varphi (0)=\varphi ^0,\,\,\, v(0)=v^0\\ \varphi _x(0)=\varphi ^1,\,\,\, v_x(0)=v^1, \end{array} \right. \end{aligned}$$
(43)

and the following system

$$\begin{aligned} \left\{ \begin{array}{ll}\xi -b\xi _{xx}+\sigma \zeta _{x}=0, \quad x\in (0,2\pi )\\ \zeta -d\zeta _{xx}+\sigma \xi _{x}=0, \quad x\in (0,2\pi ) \\ \xi (0)=\xi ^0,\, \, \xi _x(0)=\xi ^1,\\ \zeta (0)=\zeta ^0,\,\, \zeta _x(0)=\zeta ^1. \end{array} \right. \end{aligned}$$
(44)

Then, the difference between the solutions of (44) and (40) is given by the following result.

Proposition A.1

Let \(\left( \begin{array}{c} \varphi \\ v \end{array}\right) \) and \(\left( \begin{array}{cc} \xi \\ \zeta \end{array}\right) \) solutions of (40) and (44), respectively, with \( f\equiv g\equiv 0 \). Then, there exists a positive constant \( C > 0 \), such that

$$\begin{aligned} \displaystyle | \xi _x(x) -\varphi _x (x)| + \displaystyle | \zeta _x(x) - v_x (x)|&\le \frac{C}{|\sigma _1|} ( |\xi ^1| +|\zeta ^1|) + C | \sigma _1 -\sigma | \left( |\varphi ^1|+|v^1| \right) \nonumber \\ \nonumber \\&\qquad + C\left[ \displaystyle | \xi ^1 -\varphi ^1| + \displaystyle | \zeta ^1 - v^1| + \vert \xi ^0 \vert + \vert \zeta ^0 \vert \right] , \end{aligned}$$
(45)

where \(\sigma , \sigma _1\in Z\).

Appendix B: Spectral analysis of the operator \({\mathcal {A}}\)

Given \(b,d>0\), we define the operators \(\widetilde{{\mathcal {A}}},\,\, {\mathcal {B}} :(H_0^1(0,2\pi ))^2\rightarrow (H_0^1(0,2\pi ))^2\) given by

$$\begin{aligned}&\widetilde{{\mathcal {A}}}=-\left( \begin{array}{cc} 0 &{}\quad \left( I-b\partial ^2_{x}\right) ^{-1}\partial _x \\ \\ \left( I-d\partial ^2_{x}\right) ^{-1}\partial _x &{}\quad 0 \end{array}\right) ,\nonumber \\&\quad \, {\mathcal {B}}=-\left( \begin{array}{cc} 0 &{} \left( -b\partial ^2_{x}\right) ^{-1}\partial _x \\ \\ \left( -d\partial ^2_{x}\right) ^{-1}\partial _x &{} 0 \end{array}\right) . \end{aligned}$$
(46)

Recall that, for \(\alpha >0\), the operator \((-\alpha \partial _x^2)^{-1}: L^2(0,2\pi ) \rightarrow L^2(0,2\pi )\) defined by

$$\begin{aligned} (- \alpha \partial _x^2)^{-1}\varphi = v \Leftrightarrow \left\{ \begin{array}{l} - \alpha v_{xx}= \varphi \\ v(0)=v(2\pi )=0, \end{array} \right. \end{aligned}$$

is a well-defined, compact operator in \(L^2(0,2\pi )\).

In this section and the rest of the paper, \(\mu \in {\mathbb {C}}\) is called eigenvalue of the operator \(\widetilde{{\mathcal {A}}}\) (\({\mathcal {B}}\)) if there exists a nontrivial vector \(\Phi =\left( \begin{array}{c} \varphi \\ v\end{array}\right) \in (H_0^1(0,2\pi ))^2\), called eigenfunction corresponding to\(\mu \), such that \(\widetilde{{\mathcal {A}}}\Phi =\mu \Phi \) (\({\mathcal {B}} \Phi =\mu \Phi \), respectively). The following two theorems are devoted to the spectral analysis of these operators.

Theorem B.1

The eigenvalues of the operator \({\mathcal {B}}\) are \({\widetilde{\mu }}_n=\sqrt{bd}n\,i\) with \(n\in {\mathbb {Z}}^*\). Each eigenvalue \({\widetilde{\mu }}_n\) is double and has two independent eigenfunctions given by

$$\begin{aligned} {\widetilde{\Phi }}_n^1=\frac{b}{{\widetilde{\mu }}_n} \left( \begin{array}{cc} \displaystyle \sqrt{\frac{d}{b}}\sinh \left( \frac{{\widetilde{\mu }}_n x}{\sqrt{bd}}\right) \\ \displaystyle \cosh \left( \frac{{\widetilde{\mu }}_nx}{\sqrt{bd}}\right) -1 \end{array}\right) ,\,\, {\widetilde{\Phi }}_n^2=\frac{d}{{\widetilde{\mu }}_n} \left( \begin{array}{cc} \displaystyle \cosh \left( \frac{{\widetilde{\mu }}_nx}{\sqrt{bd}}\right) -1\\ \displaystyle \sqrt{\frac{b}{d}}\sinh \left( \frac{{\widetilde{\mu }}_nx}{\sqrt{bd}}\right) \end{array}\right) \quad (n\in {\mathbb {Z}}^*).\nonumber \\ \end{aligned}$$
(47)

Moreover, the sequence \(({{\widetilde{\Phi }}}_n^j)_{n\in {\mathbb {Z}}^*,\, j\in \{1,2\}}\) forms an orthonormal basis of \((H^1_0(0,2\pi ))^2\).

We pass to analyze the spectral properties of the operator \(\widetilde{{\mathcal {A}}}\). The main difference with respect to \({\mathcal {B}}\) is that we do not have an explicit representation formula as (47) for the eigenfunctions of \(\widetilde{{\mathcal {A}}}\). In order to complete the task, it was used a strategy which combines two-dimensional versions of the shooting method and Rouché’s Theorem.

Theorem B.2

The eigenvalues of the operator \(\widetilde{{\mathcal {A}}}\) are purely imaginary numbers \((\mu ^{j}_n)_{n\in {\mathbb {Z}}^*,\, j\in \{1,2\}}\) with the property that

$$\begin{aligned} \mu _n^{j}={\widetilde{\mu }}_n+ {\mathcal {O}}\left( \frac{1}{|n|}\right) \qquad \left( n\in {\mathbb {Z}}^*,\, j\in \{1,2\}\right) . \end{aligned}$$
(48)

Moreover, to each eigenvalue, \(\mu ^{j}_n\) corresponds an eigenfunction \(\Phi _n^{j}\) given by

$$\begin{aligned} \Phi _n^{j}={\widetilde{\Phi }}_n^j+{\mathcal {O}}\left( \frac{1}{|n|^2}\right) \qquad \left( n\in {\mathbb {Z}}^*,\,\, j\in \{1,2\}\right) , \end{aligned}$$
(49)

with the property that the sequence \((\Phi _n^{j})_{n\in {\mathbb {Z}}^*,\, j\in \{1,2\}}\) forms an orthogonal basis of \((H^1_0(0,2\pi ))^2\).

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Bautista, G.J., Pazoto, A.F. On the controllability of a Boussinesq system for two-way propagation of dispersive waves . J. Evol. Equ. 20, 607–630 (2020). https://doi.org/10.1007/s00028-019-00541-5

Download citation

Keywords

  • Controllability
  • Boussinesq system
  • Benjamin–Bona–Mahony equation

Mathematical Subject Classification

  • 93B05
  • 35Q53